Kentucky, 2009

Flooding and Winter Weather in Kentucky, January 28 to 30, 2009

January 28 to 30, 2009 · NWS JKL · 3 events in 3 counties and zones

A major winter storm affected the region from January 27th through the 28th, producing snow, sleet, freezing rain, and plain rain across Eastern Kentucky. This occurred as a low pressure system moved northeast from the Gulf Coast states on the 27th, reaching Eastern Kentucky on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A major winter storm affected the region from January 27th through the 28th, producing snow, sleet, freezing rain, and plain rain across Eastern Kentucky. This occurred as a low pressure system moved northeast from the Gulf Coast states on the 27th, reaching Eastern Kentucky on the 28th. Runoff from the precipitation led to flooding of streams, creeks, and rivers, across portions of Eastern Kentucky. The flooding lingered in some areas through January 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 28, 7:42 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 28, 7:42 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
ISSUED BY NATIONAL WEATHER SERVICE WILMINGTON OH
742 AM EST WED JAN 28 2009

.SHORT TERM.../TODAY THROUGH FRIDAY/

THE MODELS ARE IN PRETTY GOOD AGREEMENT. THE LOW IS QUICKLY MOVING
ACROSS EASTERN KENTUCKY. AS IT DOES...IT IS PUSHING THE WARM AIR TO
THE NORTH AND HAS RESULTED IN SOME REALLY SIGNIFICANT WARMING SOUTH
OF THE HAL ROGERS PARKWAY. THE WARMER AIR WILL CONTINUE TO PUSH NORTH
FOR A FEW MORE HOURS AND THEN AS THE LOW MOVES OFF TO THE
NORTHEAST...IT WILL THEN PUSH THE COLD AIR TO THE SOUTH. THIS
FORECAST HAS JUST GOT MORE COMPLICATED BECAUSE OF THE EXTREMELY WARM
TEMPERATURES THAT HAVE MOVED IN TO THE FAR SOUTHERN PORTION OF THE
AREA NEAR THE TN BORDER. THIS IS PARTLY WARM AIR ADVECTION...HOWEVER
THERE IS A DOWN SLOPE CONTRIBUTION TO THIS AS WELL. THE QUESTION
BECOMES AS THE COLD AIR SWEEPS ACROSS THE REGION...HOW QUICKLY WILL
THE AIR COOL DOWN. SPENT A LOT OF TIME ON THE HOURLY TEMPERATURE
FORECASTS AND THEN BASED THE PRECIP TYPE ON THE TEMPS. THIS COULD GET
VERY COMPLICATED AS THERE WILL NO DOUBT BE SOME POCKETS OF RESIDUAL
COLD AIR THAT COULD RESULT IN SOME AREAS OF FREEZING RAIN. THUS...ANY
FREEZING RAIN WILL NOT BE AS WIDESPREAD AS IT WAS EARLIER. IN
GENERAL...REDUCED THE SNOWFALL THAT WAS EXPECTED WITH THE BACK END OF
THE SYSTEM DUE TO THE WARMER SURFACE TEMPS EXPECTED. A CLIPPER TYPE
SYSTEM WILL MOVE THROUGH THE AREA STARTING ON FRIDAY NIGHT AND
CONTINUING TO FRIDAY. THIS WILL BRING SOME ISOLATED TO SCATTERED SNOW
SHOWERS...HOWEVER WE ARE NOT EXPECTING MUCH ACCUMULATION.

EVEN THOUGH THERE IS SOME AREAS UNDER THE WINTER STORM WARNING THAT
ARE NOW GETTING RAIN...I KEPT IT OUT BECAUSE ANOTHER ROUND OF SNOW
WILL MOVE ACROSS THE AREA. THE GREATEST DANGER TODAY WILL BE FALLING
TREES. THIS WILL BE ESPECIALLY DANGEROUS IN PLACES WHERE THERE IS A
LOT OF ICE AND THE WIND STARTS BLOWING. THIS COULD CREATE EXTREMELY
HAZARDOUS CONDITIONS WITH MANY TREES FALLING IN A SHORT TIME. THE
GREATEST THREAT AREA WILL BE GENERALLY NORTH OF THE MOUNTAIN PARKWAY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH TUESDAY/

FRIDAY NIGHT THROUGH SATURDAY NIGHT...

THE MODELS ARE IN GENERAL AGREEMENT THROUGH THIS PERIOD. AN H5 TROF
WILL BE EXITING FRIDAY NIGHT...BUT NOT BEFORE BRINGING A SLIGHT
CHANCE FOR SOME LINGERING SNOW SHOWERS IN THE EVENING...MAINLY FOR
AREAS FROM JKL AND EAST. HIGH PRESSURE BUILDS IN FOR SATURDAY AND
SATURDAY NIGHT AS AXIS OF COLD H8 AIR BEGINS TO SHIFT EAST. FRIDAY
NIGHT SHOULD BE RATHER COLD...WITH LOWS IN THE TEENS. STAYED BELOW
GUIDANCE SATURDAY GIVEN H8 TEMPS AND SOUNDING PROFILES. SHOULD SEE
MORE OF A RIDGE VALLEY TEMPERATURE SPLIT SATURDAY NIGHT AS THE
SURFACE HIGH SHIFTS EAST.

SUNDAY THROUGH TUESDAY...

EXTENDED PORTION OF THE FORECAST WAS IN GOOD SHAPE. FRONTAL SYSTEM
PUSHING THROUGH THE AREA BY DY6...MONDAY. ECMWF IS SLIGHTLY SLOWER
THAN OTHER OPERATIONAL MODELS. WITH ECMWF/S TYPICALLY BETTER RECORD
TRENDED TOWARDS A SLIGHTLY SLOWER SOLUTION AS FAR AS TIMING OF THE
FRONTAL BOUNDARY ITSELF. OTHERWISE...MADE ONLY A FEW TWEAKS TO OTHER
ISC GRID ELEMENTS FOR LATEST MOS.

THE PREVIOUS LONG TERM DISCUSSION IS BELOW...

GOOD AGREEMENT IN THE MODELS LENDS ITSELF TO A FAIR AMOUNT OF
CONFIDENCE EARLY ON IN THE PERIOD...FOLLOWED BY A LOWERING OF
CONFIDENCE AS MODEL SOLUTIONS SHOW MORE VARIATION WITH TIME.

A SURFACE RIDGE WILL BUILD IN FROM THE WEST WITH DECREASING CLOUDS AS
THE STORM SYSTEM DEPARTS TO THE NORTHEAST ON WEDNESDAY NIGHT. FAIR
WEATHER THEN LASTS THROUGH THURSDAY. THERE IS SOME QUESTION ABOUT THE
AMOUNT OF LOW CLOUDS LATE WEDNESDAY NIGHT AND THURSDAY...SINCE MOISTURE
IN FORECAST SOUNDINGS IS VERY SHALLOW.

A POORLY DEFINED COLD FRONT WILL APPROACH THURSDAY NIGHT AND MOVE
THROUGH ON FRIDAY. IT MAY BRING SOME LIGHT SNOW OR SNOW SHOWERS.
BEHIND THIS THERE IS ANOTHER RETURN TO FAIR WEATHER THROUGH MOST OF
THE WEEKEND...WITH A BRIEF WARM-UP AS SURFACE HIGH PRESSURE PASSES TO
OUR EAST AND ALLOWS WARM AIR ADVECTION ON SUNDAY.

YET ANOTHER COLD FRONT IS EXPECTED ABOUT MONDAY. TIMING OF THIS FRONT
IS QUESTIONABLE. THE GFS HAS SLOWED ITS MOVEMENT OF THIS FRONT SINCE
YESTERDAY...TRENDING TOWARD THE SLOWER ECMWF. IN LIGHT OF
THIS...OPTED TO HOLD OFF ON THE CHANCE OF PRECIP WITH THE FRONT UNTIL
SUNDAY NIGHT...WITH THE POTENTIAL LINGERING INTO MONDAY NIGHT. PRECIP
COULD BE RAIN AND/OR SNOW...BUT THE POP IS RELATIVELY LOW. LATE MONDAY...
THE 12Z OPERATIONAL RUN OF THE GFS SHOWS A SIGNIFICANT STORM SYSTEM
DEEPENING ALONG THIS FRONT AND LIFTING NORTHEAST OUT OF THE GULF OF
MEXICO...CROSSING THE SOUTHEAST CONUS. IT WOULD ENHANCE OUR PRECIP
PROBABILITY. HOWEVER...THIS IS NOT WELL SUPPORTED BY GFS ENSEMBLE
MEMBERS OR THE ECMWF...AND WILL NOT BUY INTO IT AT THIS TIME. THERE
MAY VERY WELL BE SYSTEM THAT DEVELOPS...BUT THE TIMING...PLACEMENT AND
STRENGTH ARE VERY UNCERTAIN.

&&

.AVIATION.../12Z TO 12Z/...UPDATED
THIS AVIATION DISCUSSION IS BEING ISSUED BY WFO WILMINGTON OHIO.

NO MAJOR CHANGES TO THE GOING TAF FORECAST. LIFR/IFR CONDITIONS WILL
BE ON THE WANE THIS MORNING AS THE WORST OF THE WEATHER PULLS EAST OF
THE REGION. RAIN WILL CHANGE TO SNOW...EXPECTING THIS AT AROUND 16Z
ACROSS THE TAF SITES. SNOW WILL DWINDLE LATE IN THE AFTERNOON AND
INTO TONIGHT...STOPPING AFTER 00Z...WITH CEILINGS LIFTING TO MVFR
AFTER THAT TIME. DO NOT EXPECT SIGNIFICANT CHANGES DURING THE 00Z-12Z
PERIOD AS WEAK HIGH PRESSURE MOVES INTO THE AREA.

&&

.HYDROLOGY

LIGHT TO OCCASIONALLY MODERATE RAINFALL CONTINUE ACROSS MUCH OF THE
AREA NORTH OF THE HAL ROGERS PARKWAY. MUCH OF THIS HAS BEEN FREEZING
RAIN FROM JACKSON AND POINTS NORTH. SOME AREAS HAVE SEEN TEMPERATURES
RISING JUST ABOVE FREEZING. THINK THE RESULTING ICE MELT WILL HELP
LEAD TO SOME ADDITIONAL RUNOFF...AND HAVE URBAN AND SMALL STREAM
FLOOD ADVISORIES THROUGH MORNING FOR MUCH OF THE AREA. DID HAVE SOME
LOCALIZED ROADWAY FLOODING IN BREATHITT COUNTY DUE TO RISING
STREAMS/CREEKS...SO THE AREAL FLOOD WARNING CONTINUES. COULD SEE
ANOTHER ONE HALF INCH OR SO OF PRECIP TODAY...SO THE FLOOD WATCH
CONTINUES THROUGH NOON. SEVERAL RIVERS WILL BE RUNNING HIGH...AND
WILL LIKELY BE ISSUING HIGH WATER STATEMENTS ON THESE AS THEY REACH
ACTION STAGE. WILL BE MONITORING THIS AS WELL FOR ANY POSSIBLE
CHANGES. SOME RIVERS WILL LIKELY RUN HIGH THROUGH LATE IN THE WEEK.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON EST TODAY FOR KYZ044-050>052-
058>060-068-069-104-106>112-114-119.

FLOOD WATCH UNTIL NOON EST TODAY FOR KYZ058>060-068-069-079-080-
083-104-106>112-114-116-119.

&&

SHORT TERM...
LONG TERM....
AVIATION...HATZOS
Hazardous weather outlook, Jan 28, 4:55 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EST WED JAN 28 2009

KYZ044-050>052-291300-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
455 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR WINTER STORM WILL CONTINUE TO AFFECT THE AREA TODAY. AS A
RESULT...A WINTER STORM WARNING HAS BEEN CONTINUED FOR THE OUTLOOK
AREA. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR DETAILS
AND EXPECTED SNOW AND ICE AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW IS POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY AND AGAIN ON
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO CALL IN SNOW...ICE AND RAINFALL AMOUNTS.

KYZ058>060-068-069-104-106>112-114-119-291300-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-ELLIOTT-MORGAN-JOHNSON-
WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-OWSLEY-MARTIN-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
BOONEVILLE...INEZ
455 AM EST WED JAN 28 2009

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A MAJOR WINTER STORM WILL CONTINUE TO AFFECT THE AREA TODAY. AS A
RESULT...A WINTER STORM WARNING HAS BEEN CONTINUED FOR THE OUTLOOK
AREA. PLEASE SEE THE LATEST WINTER STORM WARNING PRODUCT FOR DETAILS
AND EXPECTED SNOW AND ICE AMOUNTS.

RUNOFF FROM THIS PRECIPITATION COULD RESULT IN FLOODING OF SMALL
STREAMS AND CREEKS. ADDITIONALLY...AREA RIVERS WILL RISE THIS
MORNING...AND CONTINUE TO RUN HIGH THROUGH LATE THIS WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW IS POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY AND AGAIN ON
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO CALL IN SNOW...ICE AND RAINFALL AMOUNTS.

KYZ079-080-083-116-291300-
PULASKI-LAUREL-WAYNE-CLAY-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
MANCHESTER
455 AM EST WED JAN 28 2009

...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND SLEET ARE EXPECTED THIS AFTERNOON. LITTLE OR NO
ACCUMULATION IS EXPECTED.

RUNOFF FROM THIS PRECIPITATION COULD RESULT IN FLOODING OF SMALL
STREAMS AND CREEKS. ADDITIONALLY...AREA RIVERS WILL RISE THIS
MORNING...AND CONTINUE TO RUN HIGH THROUGH LATE THIS WEEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREA RIVERS WILL CONTINUE TO RUN HIGH THROUGH LATE THIS WEEK.
SNOW IS POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY AND AGAIN ON
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO CALL IN SNOW...ICE AND RAINFALL AMOUNTS.

KYZ084>088-113-115-117-118-120-291300-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-KNOTT-PERRY-LESLIE-LETCHER-PIKE-
INCLUDING THE CITIES OF...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...HINDMAN...HAZARD...
HYDEN...WHITESBURG...PIKEVILLE
455 AM EST WED JAN 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND SLEET ARE EXPECTED THIS AFTERNOON. LITTLE OR NO ACCUMULATION
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW IS POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY AND AGAIN ON
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO CALL IN SNOW...ICE AND RAINFALL AMOUNTS.

JJ

In the hours before

Local storm report, Jan 28, 4:56 AM EST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
456 AM EST WED JAN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FREEZING RAIN    WEST LIBERTY            37.91N 83.27W
01/28/2009  E0.50 INCH       MORGAN             KY   TRAINED SPOTTER

            ONE HALF INCH OF ICE ACCRETION FROM FREEZING RAIN. ALSO 1
            TO 2 INCHES OF SNOW AND SLEET FELL ACROSS THE COUNTY.
            NUMEROUS TREES WERE DOWNED DUE TO THE WEIGHT OF THE ICE.

&&

WJM
Local storm report, Jan 28, 5:33 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
533 AM EST WED JAN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FREEZING RAIN    PAINTSVILLE             37.82N 82.81W
01/28/2009  E0.00 INCH       JOHNSON            KY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE. MORE THAN 8000
            CUSTOMERS WITHOUT POWER. AT LEAST 0.75 TO 1.0 INCH OF ICE
            ACROSS PORTIONS OF COUNTY.

&&

RAY
Local storm report, Jan 28, 5:34 AM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
534 AM EST WED JAN 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FREEZING RAIN    PAINTSVILLE             37.82N 82.81W
01/28/2009  E1.00 INCH       JOHNSON            KY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE. MORE THAN 8000
            CUSTOMERS WITHOUT POWER. AT LEAST 0.75 TO 1.0 INCH OF ICE
            ACROSS PORTIONS OF COUNTY.

&&

RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 winter weather. Local standard time, as filed.

Flood, Powell

When
January 28, 10:00 AM EST to January 29, 9:00 PM EST
Where
Powell County, Clay City to 8.67 mi ESE of Vaughns Mill
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
37.870, -83.920

Numerous roads were flooded due to the ice and debris in the Red River causing it to overflow its banks. Roads closures included Pompeii, Adams Ridge, Rosslyn, Bowen and Maple Street. These roads were all in the Clay City and Stanton areas.

Flood, Estill

When
January 28, 11:22 AM EST to January 30, 6:41 AM EST
Where
Estill County, 1.08 mi WNW of West Irvine to 1.56 mi SSW of Willow Tree
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
37.707, -84.018

Flooding from the Kentucky River closed Sang Branch Road, Drift Wood Drive and Dark Hollow Road.

Winter Weather, Morgan

When
January 30, 3:00 PM EST to 10:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

One inch of snow fell 1 mile east southeast of Moon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145886, 145889, 145891.